Kansas, 2013Dust Storm and High Wind in Kansas, September 23, 2013
September 23, 2013 · NWS GLD · 6 events in 3 counties and zones
A vigorous upper low pressure system moved across the region during the day. Behind the system, strong winds aloft mixed down to the surface with wind gusts of 50 to 70 mph producing localized dust storms, vehicle accidents and road closures.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper low pressure system moved across the region during the day. Behind the system, strong winds aloft mixed down to the surface with wind gusts of 50 to 70 mph producing localized dust storms, vehicle accidents and road closures. Interstate 70 was closed between Limon, Colorado and Goodland, Kansas due to zero visibility and strong winds, with road closures also occurring on adjacent U.S., state and county roads. Law enforcement reported near zero visibility at times in blowing dirt in Kit Carson County Colorado, as well as Greeley, Wallace and Sherman Counties in western Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 23, 2:00 AM MST, 8 hours 30 minutes earlier.
Area forecast discussion, Sep 23, 2:00 AM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 AM MDT MON SEP 23 2013
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 AM MDT MON SEP 23 2013
TODAY-TONIGHT...UPPER LOW CURRENTLY OVER SOUTHEAST COLORADO EXPECTED
TO LIFT NORTHEAST TOWARD THE CO/KS BORDER BY SUNRISE THEN INTO
CENTRAL NEBRASKA BY 00Z TUESDAY THEN INTO NORTHWEST IOWA BY 12Z
TUESDAY. MID LEVEL DRY SLOT WORKS INTO MUCH OF THE AREA FROM THE
SOUTH/SOUTHWEST EARLY THIS MORNING CONTINUING EAST THROUGH NOON. ON
THE BACKSIDE OF THE SYSTEM BETTER CHANCES OF RAIN/RAIN SHOWERS
WITH PERHAPS A THUNDERSTORM MOVE INTO FAR EASTERN COLORADO AND
ADJACENT COUNTIES IN WESTERN KANSAS/SOUTHWEST NEBRASKA CONTINUING
EAST THROUGH THE REST OF THE DAY BEFORE EXITING THE AREA SHORTLY
AFTER 00Z AS THE SYSTEM LIFTS OUT OF THE AREA.
HIGHS TODAY IN THE 60S ACROSS THE NORTHWEST 1/3 OF THE AREA WITH LOW
TO MID 70S ELSEWHERE. AREAS ACROSS THE EAST WILL HAVE THEIR HIGHS BY
NOON OR SO BEFORE SLOWLY FALLING AS THE CLOUDS AND PRECIP BEHIND THE
FRONT MOVE IN. LOWS TONIGHT IN THE 40S EXCEPT FOR THE FAR EASTERN
1/4 OF THE AREA WHERE LOW 50S EXPECTED.
ON THE BACKSIDE OF THE SYSTEM NORTHWEST WINDS WILL INCREASE INTO THE
25 TO 35 MPH WITH HIGHER GUSTS. A FEW AREAS MAY EXPERIENCE GUSTS IN
EXCESS OF 45 MPH. LOCAL WIND GUST PROGRAM BASED OFF THE NAM
SUGGESTING GUSTS AROUND 41KTS AT KGLD AND KITR AROUND 21Z WITH AREAS
IN THE YUMA AND FLAGLER AREAS AROUND 18Z OR SO. DESPITE WEAK LOW AND
MID LEVEL LAPSE RATES THERE IS GOOD DOWNWARD MOTION AND OK 3 HOUR
PRESSURE RISES. PERHAPS THE STRONGER WINDS COULD GET MIXED DOWN THE
PRECIPITATION. FOR NOW WILL HOLD OFF ON ANY WIND HIGHLITES.
TUESDAY THROUGH WEDNESDAY NIGHT...CLEAR AND DRY. SHORTWAVE RIDGING
TUESDAY MOVES EAST TUESDAY NIGHT AS A LARGE UPPER LOW AND ASSOCIATED
TROUGH MOVE INTO THE GREAT BASIN WEDNESDAY THROUGH WEDNESDAY NIGHT.
SOUTH/SOUTHEAST WINDS WILL BECOME BREEZY AND PERHAPS WINDY WEDNESDAY
AFTERNOON THROUGH EARLY EVENING AS A SFC TROUGH MOVES OFF THE FRONT
RANGE AND INTO EASTERN COLORADO.
HIGHS TUESDAY IN THE 70S...WARMING INTO THE 80S WEDNESDAY. LOWS
TUESDAY NIGHT UPPER 40S WEST AND NEAR MCCOOK WITH AROUND 50
ELSEWHERE. FOR WEDNESDAY NIGHT LOWS IN THE 50S EXCEPT AROUND 60
ACROSS THE FAR EAST.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 300 AM MDT MON SEP 23 2013
THURSDAY THROUGH FRIDAY NIGHT...AN UPPER TROUGH OVER THE ROCKIES
WILL MOVE EAST-NORTHEAST WITH LEESIDE CYCLOGENESIS DEVELOPING OVER
EASTERN COLORADO...PUSHING A COLD FRONT THROUGH THE CWA THURSDAY
NIGHT INTO FRIDAY. AS OF RIGHT NOW...THE BEST AREA FOR THUNDERSTORMS
THAT COULD REACH SEVERE LIMITS IS OVER SOUTHWEST NEBRASKA AND
PORTIONS OF KANSAS EAST OF HIGHWAY 83...WITH THIS AREA HAVING THE
BEST INSTABILITY...MOISTURE...AND SHEAR. SHOWERS MAY ALSO LINGER
BEHIND THE FRONT WITH A STRONG JET STREAK OVER THE CWA AND VORTICITY
MOVING THROUGH THE CWA. HOWEVER...INSTABILITY WANES AS THE SURFACE
LOW MOVES EAST...SO JUST SHOWERS ARE EXPECTED FOR FRIDAY NIGHT OVER
THE CWA. TEMPERATURES ON THURSDAY WILL BE ABOVE NORMAL WITH HIGHS IN
THE LOW TO MIDDLE 80S. BELOW TO NEAR NORMAL HIGHS IN THE LOW 60S
NORTHWEST TO THE MID 70S IN THE EASTERN CWA ARE EXPECTED ON FRIDAY
DUE TO PASSAGE OF THE COLD FRONT...CLOUD COVER...AND SHOWERS.
SATURDAY THROUGH SUNDAY...THE MODELS SEEM TO SLIGHTLY DISAGREE
DURING THIS PORTION OF THE EXTENDED. THE GFS HAS A LOW AMPLITUDE
RIDGE DEVELOPING IN THE WEST AND EXTENDING INTO THE CWA...WHILE THE
ECMWF HAS A MORE AMPLIFIED RIDGE DEVELOPING TO THE WEST AND A DEEP
TROUGH DEVELOPING OVER THE GREAT LAKES REGION WITH THE CWA BETWEEN
FEATURES. HOWEVER...MODELS KEEP THE FORECAST FOR THIS PERIOD DRY AS
NO STRONG SHORTWAVE TROUGHS MOVE THROUGH THE MID TO UPPER FLOW. WITH
SURFACE HIGH PRESSURE MOVING INTO THE CWA ON SATURDAY AND THE UPPER
RIDGE OVER THE CWA ON SUNDAY...THE WEEKEND LOOKS TO BE QUIET AND
DRY. TEMPERATURES ON SATURDAY WILL BE NEAR NORMAL WITH HIGHS IN THE
UPPER 60S TO MID 70S AND HIGHS WARMING UP ON SUNDAY INTO THE MID TO
UPPER 70S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 300 AM MDT MON SEP 23 2013
KGLD...VFR CONDITIONS EXPECTED FROM 12Z THROUGH 16Z OR SO BEFORE
POSSIBLY DROPPING INTO MVFR RANGE FROM 17Z-21Z OR SO AS POST
FRONTAL LOW CLOUDS MOVE IN BEHIND A DEPARTING COMPACT STORM
SYSTEM. AFTER 21Z VFR CONDITIONS EXPECTED THROUGH THE REST OF THE
TAF PERIOD. MAY HAVE RAIN/RAIN SHOWERS AND POSSIBLY A THUNDERSTORM
DURING THE PERIOD OF MVFR CONDITIONS OTHERWISE NO PRECIPITATION
EXPECTED. SOUTH WINDS AROUND 15KTS WITH HIGHER GUSTS AT TAF
ISSUANCE EXPECTED TO NORTHWEST AT 26KTS OR SO WITH HIGHER GUSTS BY
17Z AND CONTINUE THROUGH 00Z BEFORE SLOWLY FALLING BELOW 12KTS BY
03Z. FROM 04Z-12Z WINDS GENERALLY BACKING TO THE WEST AT 5-10KTS.
KMCK...VFR CONDITIONS EXPECTED FROM 12Z THROUGH 21Z OR SO BEFORE
POSSIBLY DROPPING INTO MVFR RANGE FROM 22Z-03Z OR SO AS POST
FRONTAL LOW CLOUDS MOVE IN BEHIND A DEPARTING COMPACT STORM
SYSTEM. AFTER 03Z VFR CONDITIONS EXPECTED THROUGH THE REST OF THE
TAF PERIOD. MAY HAVE RAIN/RAIN SHOWERS AND POSSIBLY A THUNDERSTORM
DURING THE PERIOD OF MVFR CONDITIONS OTHERWISE NO PRECIPITATION
EXPECTED. SOUTH WINDS AROUND 15KTS WITH HIGHER GUSTS AT TAF
ISSUANCE EXPECTED TO NORTHWEST AROUND 20KTS OR SO WITH HIGHER
GUSTS BY 23Z AND CONTINUE THROUGH 04Z BEFORE SLOWLY FALLING BELOW
12KTS BY 07Z. FROM 07Z-12Z WINDS GENERALLY FROM THE NORTHWEST
AROUND 10KTS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...ALW
AVIATION...99
Hazardous weather outlook, Sep 23, 9:45 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON SEP 23 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON SEP 23 2013 /1145 AM CDT MON SEP 23 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY NORTHWEST WIND WILL SPREAD ACROSS THE TRI STATE AREA THIS
AFTERNOON. WIND SPEEDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS UP
TO 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
High Wind, Greeley
- When
- September 23, 10:30 AM MST to 4:00 PM MST
- Where
- Greeley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Strong northwest winds developed late in the morning and continued through the afternoon. Peak wind gusts estimated at 60 mph from nearby mesonet sites, as well as zero visibility in blowing dirt, resulted in numerous traffic accidents involving a total of 10 vehicles and one injury. Highways 27 and 96 were both closed to traffic for several hours during the afternoon.
Dust Storm, Greeley
- When
- September 23, 10:30 AM MST to 4:00 PM MST
- Where
- Greeley forecast zone
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Strong northwest winds developed late in the morning and continued through the afternoon. Peak wind gusts estimated at 60 mph from nearby mesonet sites, as well as zero visibility in blowing dirt, resulted in numerous traffic accidents involving a total of 10 vehicles. One accident three miles north of Tribune involved five semitrailers. When one trucker tried to turn around due to poor visibility, a multiple vehicle accident ensued resulting in one injury. Two other accidents occurred in the far western portion of the county on Highway 96. Highways 27 and 96 were both closed to traffic for several hours during the afternoon.
Dust Storm, Wallace
- When
- September 23, 1:00 PM MST to 4:00 PM MST
- Where
- Wallace forecast zone
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Near zero visibility was reported at the Sherman-Wallace county border by law enforcement who were working a two-car accident at the county line just into Wallace county. No injuries were reported. Numerous mesonet sites in the area were reporting several hours of peak wind gusts near 60 mph.
High Wind, Wallace
- When
- September 23, 1:00 PM MST to 4:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Strong winds developed during the afternoon with gusts estimated at 60 mph producing blowing dirt and at least one vehicle accident. Highway 27 was closed from Tribune to Goodland due to visibility near zero at times. Mesonet stations in the area reported peak wind gusts of 60 mph.
High Wind, Sherman
- When
- September 23, 2:00 PM MST to 4:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Strong winds developed during the afternoon with gusts to 60 mph producing blowing dirt and wind damage. Interstate 70 and Highway 27 were closed due to poor visibility. A mesonet station west of Goodland reported a peak gust of 61 mph while the Goodland ASOS recorded a 58 mph gust. A grain drier was blown off its support and onto a railroad car in south Goodland as a result of the strong winds.
Dust Storm, Sherman
- When
- September 23, 2:00 PM MST to 4:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Near zero visibility was reported at the Sherman-Wallace county border by law enforcement who were working a two-car accident at the county line. No injuries were reported. Numerous mesonet sites in the area were reporting several hours of peak wind gusts near 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Nebraska, September 23 to 30, 2013$1.1 million · 5 events
- Dust Storm and High Wind in Colorado, September 23, 2013$25,000 · 62 kt wind · 3 events
- Heavy Rain in Florida, September 23 to 24, 20133 events
- High Wind in Kansas, September 23, 201354 kt wind · 3 events
- Flash Flood and Damaging Winds in Florida, September 23 to 24, 2013$4,000 · 55 kt wind · 3 events
- Flash Flood in Alabama, September 23, 20131 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 23, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472799, 472800, 472796, 472797, 472793, 472795.